Flash Flood, Quay
- When
- July 6, 7:00 AM MST to 7:40 AM MST
- Where
- Quay County, 4 mi E of Tucumcari
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Runoff from heavy rain of about 3 inches in 90 minutes washed out culverts and several small road bridges in rural areas northeast of Tucumcari.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Runoff from heavy rain of about 3 inches in 90 minutes washed out culverts and several small road bridges in rural areas northeast of Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:25 AM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 AM MDT THU JUL 6 2006 .DISCUSSION...ABUNDANT MOISTURE OVER NEW MEXICO TODAY SHOULD RESULT IN SHOWERS AND THUNDERSTORMS SOME PRODUCING HEAVY RAINFALL AT TIMES. DWPTS ARE IN THE MID 50S TO MID 60S. CONVECTION INCREASED OVERNIGHT OVER THE FAR EASTERN AND NORTHEASTERN PLAINS AND ALSO WEST CENTRAL NM. THE UPPER RIDGE AXIS HAS MOVED EAST AND IS OVER EASTERN NM/WEST TX. MODELS KEEP THE RIDGE IN THIS EASTERN POSITION FOR THE NEXT FEW DAYS. THE LOW OVER SOUTHEAST TX IS MOVING SOUTH AND SHOULD ALLOW THE RIDGE TO NUDGE SLIGHTLY FARTHER EAST. ADDITIONAL MID LVL MOISTURE WILL MOVE NORTH OVER NM ALONG WITH A WEAK DISTURBANCE INDICATED ON MODELS AND WV SAT IMAGE. STATIONARY FRONT WILL CONTINUE TO ADD FOCUS OVER THE EASTERN PLAINS TODAY. MOISTURE WILL RAIN OVER THE STATE ALTHOUGH SLIGHTLY LESS STORM COVERAGE FRI...BEST COVERAGE DURING THE AFTERNOON A ND EARLY EVENING DURING PEAK HEATING. ANOTHER BOUNDARY WILL ENTER THE EASTERN PLAINS ON SAT ADDING FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT OVER THE EASTERN PLAINS AND HIGHLANDS. THE MOISTURE WILL STAY IN PLACE AT LEAST THRU THE MIDDLE OF NEXT WEEK...WITH SOME DAYS BEING SLIGHTLY MORE ACTIVE THAN OTHERS AS WEAK S/WS MOVE THRU THE FLOW. MODELS WANT TO CLEAN SOME OF THE MOISTURE OUT AS AN UPPER TROF SLIDES NORTH OF NM LATER NEXT WEEK. AM NOT OVERLY CONFIDENT THAT THE ATMOS WILL DRY MUCH BUT WILL NOT VARY TO MUCH FROM GUIDANCE FOR NOW IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 88 63 89 61 / 40 40 30 30 GALLUP.......................... 82 57 83 55 / 30 40 30 30 GRANTS.......................... 80 55 82 54 / 40 30 40 30 GLENWOOD........................ 86 64 89 61 / 60 40 40 30 CHAMA........................... 76 47 78 46 / 60 60 50 30 LOS ALAMOS...................... 78 54 80 52 / 60 30 40 30 RED RIVER....................... 67 44 72 42 / 60 40 50 30 TAOS............................ 75 52 79 51 / 60 30 40 30 SANTA FE........................ 76 56 82 53 / 60 40 40 30 SANTA FE AIRPORT................ 77 58 83 57 / 60 40 40 30 ESPANOLA........................ 80 56 86 56 / 60 30 40 30 ALBUQUERQUE HEIGHTS............. 84 66 86 67 / 60 40 40 30 ALBUQUERQUE VALLEY.............. 85 61 88 63 / 60 40 40 30 ALBUQUERQUE FOOTHILLS........... 81 63 85 63 / 60 40 40 30 ALBUQUERQUE WEST MESA........... 85 65 88 64 / 60 40 40 30 SOCORRO......................... 84 64 89 63 / 60 40 40 30 SANDIA PARK/CEDAR CREST......... 76 56 77 51 / 60 40 40 30 MORIARTY/ESTANCIA............... 79 54 83 56 / 60 40 40 30 CARRIZOZO....................... 83 61 88 61 / 60 40 40 30 RUIDOSO......................... 73 55 80 54 / 60 40 40 30 RATON........................... 74 54 83 54 / 50 30 30 30 LAS VEGAS....................... 73 53 80 53 / 60 30 30 30 ROY............................. 75 58 82 59 / 50 30 20 30 CLAYTON......................... 78 61 87 62 / 60 30 20 20 SANTA ROSA...................... 81 60 87 60 / 60 30 20 30 TUCUMCARI....................... 83 66 92 66 / 60 30 20 20 FORT SUMNER..................... 82 65 90 65 / 60 30 20 20 CLOVIS.......................... 82 63 88 65 / 50 30 20 20 PORTALES........................ 83 65 89 65 / 50 30 20 20 ROSWELL......................... 85 66 93 67 / 50 30 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ002-NMZ003-NMZ004- NMZ005-NMZ006-NMZ007-NMZ008-NMZ009-NMZ010-NMZ011-NMZ012- NMZ013- NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020- NMZ021- NMZ026. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 545 AM MDT THU JUL 6 2006 NMZ001>021-026-071200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 545 AM MDT THU JUL 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM. STORMS WILL PRODUCE LOCALLY HEAVY RAINS...WHICH MAY LEAD TO FLOODING OF NORMALLY DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS AND DIPS. ISOLATED STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO 45 MPH...SMALL HAIL AND OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE THOUGH SATURDAY. ISOLATED STRONG STORMS MAY PRODUCE GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINS COULD LEAD TO RAPID RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 23
The Cannon AFB radar (KFDX), 53 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522846.